Alert archive / Texas / Red Flag Warnings in 2011

Red Flag Warning 95, NWS Midland/Odessa, TX

November 7, 2011Pecos County, Texas

NWS Midland/Odessa, TX issued this red flag warning at Nov 7, 2011, 5:20 AM CST for Pecos County, Texas. It took effect at Nov 7, 2011, 1:00 PM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 7, 2011, 5:20 AM CST (11:20 UTC)
In effect from
Nov 7, 2011, 1:00 PM CST
Expired
Nov 7, 2011, 6:00 PM CST
In force
5 hr
Issued by
NWS Midland/Odessa, TX

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 11:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.3 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2011-11-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2011-11-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2610 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

400 
WWUS84 KMAF 071120
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
520 AM CST MON NOV 7 2011

...A RED FLAG WARNING IS IN EFFECT MONDAY FOR THE MARFA PLATEAU... 
AND THE LOWER ELEVATIONS OF THE DAVIS MOUNTAINS AND TRANS
PECOS REGION FOR 20 FOOT WINDS OF 15 TO 25 MPH...RELATIVE
HUMIDITY VALUES OF 15 PERCENT OR LESS...AND HIGH FIRE DANGER...

.A DRYLINE WILL SPREAD EAST OF THE TRANS PECOS REGION THIS
AFTERNOON. INCREASING WESTERLY DOWNSLOPE WINDS...COMBINED WITH
THE WARM AND DRY AIRMASS WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS ACROSS THE MARFA PLATEAU...AND THE LOWER ELEVATIONS OF
THE TRANS PECOS REGION AND DAVIS MOUNTAINS FOR A FEW HOURS THIS
AFTERNOON.

TXZ058-074-075-080-080000-
/O.UPG.KMAF.FW.A.0075.111107T1900Z-111108T0000Z/
/O.NEW.KMAF.FW.W.0095.111107T1900Z-111108T0000Z/
REEVES COUNTY AND UPPER TRANS PECOS-DAVIS/APACHE MOUNTAINS AREA-
PECOS-MARFA PLATEAU-
520 AM CST MON NOV 7 2011

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 6 PM
CST THIS EVENING FOR GUSTY WESTERLY WINDS...LOW RELATIVE 
HUMIDITY AND HIGH FIRE DANGER ACROSS THE MARFA PLATEAU...THE
DAVIS MOUNTAINS BELOW 6000 FEET...AND THE TRANS PECOS REGION... 

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO
6 PM CST THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN
EFFECT. 

* WIND...SOUTHWEST 15 TO 25 MPH

* HUMIDITY...12 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD. OUTDOOR 
  BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND DRIVEN WILDFIRES.

&&

$$
1 follow-up statement
572 
WWUS84 KMAF 072020
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CST MON NOV 7 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR 20 FOOT WINDS OF 20 MPH OR MORE...RELATIVE HUMIDITIES OF 15
PERCENT OR LESS...AND HIGH TO VERY HIGH FIRE DANGER FOR REEVES
COUNTY AND THE UPPER TRANS PECOS...THE DAVIS MOUNTAINS...AND
STOCKTON AND MARFA PLATEAUS...

.A DRYLINE WILL SPREAD EAST OF THE TRANS PECOS REGION THIS AFTERNOON.
INCREASING WESTERLY DOWNSLOPE WINDS...COMBINED WITH WARM AND DRY AIR...WILL
RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS REEVES COUNTY AND
THE UPPER TRANS PECOS...THE DAVIS MOUNTAINS...AND STOCKTON AND MARFA
PLATEAUS...FOR A FEW HOURS THIS AFTERNOON.

TXZ058-074-075-080-080000-
/O.CON.KMAF.FW.W.0095.000000T0000Z-111108T0000Z/
REEVES COUNTY AND UPPER TRANS PECOS-DAVIS/APACHE MOUNTAINS AREA-
PECOS-MARFA PLATEAU-
220 PM CST MON NOV 7 2011

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY FOR REEVES COUNTY AND THE UPPER TRANS 
PECOS...THE DAVIS MOUNTAINS...AND STOCKTON AND MARFA PLATEAUS...

* WIND...SOUTH TO SOUTHWEST 20 TO 25 MPH.

* HUMIDITY...10 TO 15 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD.  OUTDOOR BURNING
  IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS.  ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND DRIVEN WILDFIRES.

&&

$$

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)

44

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Nov 7, 4:53 AM CST, 27 minutes earlier.

Area forecast discussion, Nov 7, 4:53 AM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
453 AM CST MON NOV 7 2011

.DISCUSSION...
A STRONG UPPER LEVEL TROUGH OVER NEVADA THIS MORNING WITH A
SHORTWAVE ROTATING AROUND THE BASE OF IT WILL MOVE OVER ARIZONA THIS
TODAY AND ACROSS NEW MEXICO TONIGHT.  THE SHORTWAVE WILL MOVE AROUND
THE FRONT SIDE OF THE TROUGH AND IMPACT NEW MEXICO AND TEXAS
BRINGING THE CHANCE OF STORMS TO THE AREA.  THIS TROUGH WILL QUICKLY
LIFT INTO THE CENTRAL PLAINS TUESDAY WITH A WEAK UPPER RIDGE BUILDING
IN BEFORE A SECONDARY TROUGH MOVING ACROSS THE REGION THURSDAY.  NO
PRECIPITATION EXPECTED WITH THE SECONDARY TROUGH BUT COULD BE A WIND
PRODUCER.

LOW CLOUDS FLOWING WESTWARD ACROSS THE AREA THIS MORNING.  DEWPTS ON
THE INCREASE ... ALSO INCREASING MID AND HIGH CLOUDS MOVING UP FROM
THE SW.  CONSIDERING HOW DRY THE AREA HAS BEEN ALL YEAR IT IS
UNUSUAL TO HAVE 60 DEWPTS BUT WE HAVE THIS MORNING. A SURFACE LOW
CURRENTLY OVER THE TRANS PECOS WILL DRIFT NORTH OVER THE SOUTH
PLAINS TODAY WITH A SURFACE TROUGH/DRYLINE PUSHING THE LOW LEVEL
MOISTURE EAST.  AFRAID THIS MOISTURE WILL BE QUICKLY SHUNTED EAST
TODAY AS THE DRYLINE PUSHES EAST BUT THE FAR EASTERN COUNTIES MAY BE
ABLE TO HOLD ONTO DECENT MOISTURE.  SHOULD GET SOME MOISTURE RETURN
TONIGHT.  POSITION OF THE DRYLINE DECIDE WHERE RAIN BEGINS.  AS OF
EARLY MORNING THE RICHER MOISTURE HAD PUSHED BACK ACROSS THE PERMIAN
BASIN AND MOST OF THE TRANS PECOS.  BY LATE AFTERNOON THIS DRYLINE
SHOULD PUSH EAST TO NEAR A GAIL TO BAKERSFIELD LINE.  HOW FAR THIS
DRYLINE RETREATS WEST TONIGHT WILL DETERMINE WHO RECEIVES RAIN AND
WHO DOES NOT... BUT IT APPEARS MOISTURE WILL MAKE IT BACK AS FAR AS
MIDLAND AND ODESSA.

THE BEST CHANCE OF RAIN WILL BE TONIGHT FOR EASTERN PERMIAN
BASIN/WESTERN LOW ROLLING PLAINS.  MODEL QPF DEVELOPS SOME LIGHT
PRECIP OVER THE FAR EASTERN COUNTIES DURING THE LATE MORNING AND THEN
REDEVELOPS ADDITIONAL PRECIP ACROSS THE PERMIAN BASIN AND LOWER
TRANS PECOS DURING THE EVENING.  THE REGION REMAINS ON THE EDGE OF A
SLIGHT RISK OF SEVERE STORMS... MOST OF THESE SHOULD BE EAST OF THE
AREA OVER CENTRAL TEXAS... BUT THE EASTERN PERMIAN BASIN/WESTERN LOW
ROLLING PLAINS MAY BRIEFLY ENCOUNTER THIS TONIGHT.  WILL CONTINUE TO
HIGHLIGHT IN HWO.

THE UPPER TROUGH WILL DRIVE A PACIFIC FRONT THROUGH THE CWA TONIGHT
SWEEPING OUT LOW LEVEL MOISTURE WITH A BRISK WEST WIND IN ITS WAKE
AS SURFACE RIDGE BUILDS SOUTHWARD LATE TUESDAY IT WILL PUSH A COLD
FRONT THROUGH THE REGION.

A LIGHT FREEZE POSSIBLE NORTHERN HALF OF AREA WEDNESDAY MORNING.
CURRENTLY WEDNESDAY LOOKS TO BE THE COOLEST DAY OF THE WEEK WITH
HIGHS ONLY IN THE 50S.  HAVE ANOTHER SHOT AT FREEZING TEMPS THURSDAY
MORNING WITH SLIGHTLY HIGHER AFTERNOON READINGS.  TEMPERATURES WARM
FRIDAY BECOMING ABOVE NORMAL BY SATURDAY AND SUNDAY.

&&

.FIRE WEATHER...
A STRONG UPPER LEVEL TROUGH WILL MOVE ACROSS THE SOUTHERN ROCKY
MOUNTAINS TODAY. AN ASSOCIATED SURFACE LOW PRESSURE SYSTEM WILL
DEEPEN ACROSS EASTERN NEW MEXICO AND THE TEXAS PANHANDLE THIS
AFTERNOON...WITH THE DRYLINE/SURFACE TROUGH AXIS EXTENDING
SOUTHWESTWARD THROUGH MUCH OF WEST AND SOUTHWEST TEXAS. 20 FT WINDS
WILL TURN SOUTHWEST TO WEST BEHIND THE TROUGH/DRYLINE AND WILL
INCREASE TO THE 15-25 MPH RANGE ACROSS THE DAVIS MOUNTAINS...MARFA
PLATEAU...AND ADJACENT TRANS PECOS AREA THIS AFTERNOON. THE LOW
LEVEL THERMAL RIDGE WILL ONCE AGAIN BE ENHANCED ACROSS THIS GENERAL
AREA...WITH TEMPERATURES WARMING WELL INTO THE 70S TO MID 80S.
SURFACE DEWPOINTS SHOULD FALL INTO THE 20S ACROSS THIS
LOCATION...YIELDING MINIMUM RH VALUES IN THE 12-15 PCT RANGE. THE
COMBINATION OF THE WARM TEMPERATURES...20 FT WIND SPEEDS AROUND 20
MPH...LOW RH...AND ONGOING DROUGHT/HIGH FIRE DANGER SHOULD BRING A
CRITICAL FIRE WEATHER THREAT TO THESE LOCATIONS FOR A FEW HOURS THIS
AFTERNOON...SO WE WILL UPGRADE THE FIRE WEATHER WATCH TO A RED FLAG
WARNING...EFFECTIVE FROM 1 PM TO 6 PM CST. DRIER AIR WILL ARRIVE
TUESDAY...ONCE AGAIN ALLOWING RH/S TO FALL INTO THE TEENS DESPITE
COOLER TEMPERATURES. WEST TO NORTHWEST 20 FT WINDS WILL BE IN THE
15-20 MPH RANGE FOR A FEW HOURS...WHICH WILL BRING ELEVATED/NEAR
CRITICAL FIRE WEATHER CONDITIONS TO MUCH OF THE REGION. CONFIDENCE
IN A SUSTAINED RED FLAG EVENT IS CURRENTLY LOW...BUT LATER SHIFTS
MAY NEED TO MONITOR FOR POSSIBLE FIRE WEATHER HIGHLIGHTS ACROSS
PARTS OF THE FORECAST AREA TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              80  44  64  33  /  30  40  10   0
CARLSBAD NM                76  36  64  29  /   0  10   0   0
DRYDEN TX                  81  50  72  39  /  10  30   0   0
FORT STOCKTON TX           83  45  68  33  /  10  20   0   0
GUADALUPE PASS TX          61  31  54  29  /   0   0   0   0
HOBBS NM                   73  36  62  30  /  10  10  10   0
MARFA TX                   73  28  60  23  /   0  10   0   0
MIDLAND INTL AIRPORT TX    79  41  64  32  /  10  30  10   0
ODESSA TX                  78  41  64  34  /  10  30   0   0
WINK TX                    83  40  66  33  /  10  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...RED FLAG WARNING FROM 1 PM THIS AFTERNOON TO 6 PM CST THIS
     EVENING FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS
     AREA...MARFA PLATEAU...PECOS...REEVES COUNTY AND UPPER
     TRANS PECOS.

&&

21/72
Hazardous weather outlook, Nov 7, 4:49 AM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
449 AM CST MON NOV 7 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
449 AM CST MON NOV 7 2011 /349 AM MST MON NOV 7 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
PORTIONS OF WEST TEXAS THIS AFTERNOON AND EVENING. THE BEST CHANCE
OF STORMS WILL BE ACROSS THE EASTERN PERMIAN BASIN AND THE WESTERN
LOW ROLLING PLAINS THIS EVENING. SOME STORMS COULD BECOME SEVERE...
MAINLY ALONG AND EAST OF A GAIL...BIG SPRING...BIG LAKE LINE.
LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE WEATHER
HAZARDS. THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING STRIKES AND HEAVY RAIN.

INCREASING SOUTHWESTERLY WINDS...LOW RELATIVE HUMIDITY...AND HIGH
FIRE DANGER WILL BRING CRITICAL FIRE WEATHER CONDITIONS TO THE
DAVIS MOUNTAINS...THE MARFA PLATEAU...AND THE TRANS PECOS REGION
THIS AFTERNOON. A RED FLAG WARNING IS IN EFFECT ACROSS THESE
LOCATIONS FROM 1 PM TO 6 PM CST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

BREEZY CONDITIONS AND LOW RELATIVE HUMIDITY WILL KEEP FIRE DANGER
ELEVATED ACROSS PORTIONS OF WEST TEXAS AND SOUTHEAST NEW MEXICO
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ACROSS THE WESTERN LOW ROLLING
PLAINS AND EASTERN PERMIAN BASIN LATE THIS AFTERNOON OR THIS EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.